Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Fourier inversion for unipotent invariant integrals

Author: Dan Barbasch
Journal: Trans. Amer. Math. Soc. 249 (1979), 51-83
MSC: Primary 22E30; Secondary 10D40
MathSciNet review: 526310
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider G a semisimple Lie group and $ \Gamma\, \subseteq \,G$ a discrete subgroup such that $ {\text{vol(}}G/\Gamma )\, < \,\infty $. An important problem for number theory and representation theory is to find the decomposition of $ {L^2}(G/\Gamma )$ into irreducible representations. Some progress in this direction has been made by J. Arthur and G. Warner by using the Selberg trace formula, which expresses the trace of a subrepresentation of $ {L^2}(G/\Gamma )$ in terms of certain invariant distributions. In particular, measures supported on orbits of unipotent elements of G occur. In order to obtain information about representations it is necessary to expand these distributions into Fourier components using characters of irreducible unitary representations of G. This problem is solved in this paper for real rank $ G\, =\, 1$. In particular, a relationship between the semisimple orbits and the nilpotent ones is made explicit generalizing an earlier result of R. Rao.

References [Enhancements On Off] (What's this?)

  • [1] S. Araki, On root structure and an infinitesimal classification of irreducible symmetric spaces, J. Math. Osaka Univ. 13 (1962), 1-34. MR 0153782 (27:3743)
  • [2] D. Barbasch, Fourier inversion formulas of orbital integrals, thesis, University of Illinois at Urbana-Champaign, 1976.
  • [3] A. Borel, Seminar on algebraic groups and related finite groups, Lecture Notes in Math., vol. 131, Springer-Verlag, Berlin and New York, 1970. MR 0258838 (41:3484)
  • [4a] Harish-Chandra, A formula for semisimple Lie groups, Amer. J. Math. 79 (1957), 733-760. MR 0096138 (20:2633)
  • [4b] -, Invariant distributions on Lie algebras, Amer. J. Math. 86 (1964), 271-309. MR 0161940 (28:5144)
  • [4c] -, Discrete series for semisimple Lie groups. I, Acta Math. 113 (1965), 241-318. MR 0219665 (36:2744)
  • [4d] -, Discrete series for semisimple Lie groups. II, Acta Math. 116 (1966), 1-111. MR 0219666 (36:2745)
  • [4e] -, Two theorems on semisimple Lie groups, Ann. of Math. (2) 83 (1966), 74-128. MR 0194556 (33:2766)
  • [5] S. Helgason, Differential geometry and symmetric spaces, Academic Press, New York, 1962. MR 0145455 (26:2986)
  • [6] B. Herb, Fourier inversion of invariant integrals on semisimple real Lie groups (preprint).
  • [7] B. Herb and P. Sally, Singular invariant eigendistributions as characters, Bull. Amer. Math. Soc. 83 (1977), 252-254. MR 0480875 (58:1024)
  • [8a] B. Kostant, The principal three-dimensional subgroup and the Betti numbers of a complex simple Lie group, Amer. J. Math. 81 (1959), 973-1032. MR 0114875 (22:5693)
  • [8b] B. Kostant and S. Rallis, On orbits associated with symmetric spaces, Bull. Amer. Math. Soc. 75 (1969), 884-887. MR 0257284 (41:1935)
  • [9] G. Mostow, Some new decomposition theorems for semisimple Lie groups, Mem. Amer. Math. Soc., no. 14 (1955), 31-54. MR 0069829 (16:1087g)
  • [10] S. Osborne and G. Warner, Multiplicities of the integrable discrete series: The case of a non-uniform lattice in an R-rank one semi-simple group (preprint).
  • [11a] R. Rao, Results on even nilpotents, unpublished.
  • [11b] -, Orbital integrals in reductive Lie groups, Ann. of Math. 96 (1972), 505-510.
  • [12] P. Sally, Jr. and G. Warner, The Fourier transform on semisimple Lie groups of real rank one, Acta Math. 131 (1973), 1-26. MR 0450461 (56:8755)
  • [13] H. Samelson, Notes on Lie algebras, Van Nostrand, Princeton, N. J., 1969. MR 0254112 (40:7322)
  • [14] N. Wallach, Harmonic analysis on homogeneous spaces, Dekker, New York, 1973. MR 0498996 (58:16978)
  • [15a] G. Warner, Harmonic analysis on semisimple Lie groups, vols. 1 and 2, Springer-Verlag, Berlin and New York, 1972.
  • [15b] -, The Selberg trace formula for real rank one (preprint).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22E30, 10D40

Retrieve articles in all journals with MSC: 22E30, 10D40

Additional Information

Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society